Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 1, NWS Jacksonville, FL

January 26, 2004Clinch County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jan 26, 2004, 4:38 PM EST for Clinch County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2004, 4:38 PM EST (21:38 UTC)
Expired
Jan 26, 2004, 5:00 PM EST
In force
22 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clinch County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WFUS52 KJAX 262138
TORJAX
GAC065-262200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EST MON JAN 26 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CLINCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EST

* AT 426 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER CENTRAL CLINCH COUNTY...OR ABOUT 11 MILES
  SOUTH OF HOMERVILLE...MOVING NORTHEAST AT 50 MPH.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3077 8274 3092 8286 3107 8263 3102 8259
          3097 8252 3090 8250
$$

WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 26, 2:00 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 26, 2:00 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST MON JAN 26 2004

...POTENTIAL SEVERE WEATHER TONIGHT THEN BACK INTO THE COLD AIR
TUESDAY NIGHT THROUGH THURSDAY MORNING...

.SHORT TERM...LEADING EDGE OF SQUALL LINE JUST ABOUT TO ENTER INLD
SE GA...AND EVAPORATIONAL COOLING FM PRECEDING RAINS HAS DROPPED THE
WEDGE SOUTHWARD INTO THE EXTREME NWRN CWA AS AMG/DQH HV DROPPED INTO
THE LOWER 40S AT 18Z. MODELS STILL IN AGREEMENT FOR MID LEVEL
IMPULSES TO CONTINUE RIDING ACRS THE CWA THIS EVENING AHEAD OF THE
MAIN COLD FRONT ALLOWING FOR SQUALL LINE TO MAKE A BIGGER PUSH
ACROSS THE CWA THIS EVENING AND EXIT OFF THE COAST AFTER MIDNIGHT
TONIGHT. EXPECT THAT TORNADO WATCH WL BE EXPANDED SOUTH AND EAST
AFTER 4 PM. COLD FRONTAL PASSAGE WL NOT TAKE PLACE UNTIL TUE AM...
MAKING TEMP FCST TRICKY AS TEMPS WILL REMAIN MILD TONIGHT SOUTH OF
THE WEDGE AND WL ALLOW FOR A SMALL RISE IN TEMPS TUE AM AHEAD OF THE
COLD FRONTAL PASSAGE. MIN TEMPS WILL FALL CLOSE TO FREEZING AND WITH
NW WINDS ARND 10 MPH WL BE VERY CLOSE TO WIND CHILL ADVISORY
CRITERIA OF 25 DEG ACRS NE FL. WL LET MID SHIFT/DAY SHIFT TUE TO
MONITOR FOR UPDATES AND WL NEED TO ADD TO HWO IN FUTURE RELEASES.
WED WL BE A UNSEASONABLY COLD DAY WITH MAX TEMPS ONLY IN THE LOWER
50S AND UNDER CLEAR SKIES THIS SHUD ALLOW FOR A HARD FREEZE INLAND
COUNTIES WEDNESDAY NIGHT.

.LONG TERM...12Z GFS RUN SUPPORTING A LOW PRES SYSTEM TO MOVE ACROSS
THE FL PENINSULA AND HV CAPPED ANY POP FCSTS FOR THE DAY TO CHANCE
FROM NOW AND WL BE MAINLY ACRS NE FL...ALTHOUGH THIS IS SUBJECT TO
CHANGE AS LOW TRACK BECOMES MORE APPARENT. REST OF EXTENDED REMAINS
DRY...AS 00Z MRF RUN IS DEPICTING A DRY FRONTAL PASSAGE FOR LATE
SUNDAY INTO MONDAY NEXT WEEK.
&&

.MARINE...SIGNIFICANT MODEL DIFFERENCES CONCERNING THE SHORT TERM
WINDS. FRONTAL POSITION IS LARGELY THE SAME AMONG THE MODELS...OVER
THE LAND PORTION AT LEAST. THE GFS HOWEVER HAS OFFSHORE FRONT CLOSER
TO THE COAST THAN THE ETA SUITE AND THEREFORE KEEPS HIGHEST WINDS
CLOSER TO THE COAST. FEEL THE MESO-ETA HAS THE RIGHT IDEA GIVEN
SOUTHWARD PUSH OF FRONT ALREADY...BUT FOR NOW WILL USE A BLEND. THIS
WILL TAPER BACK THE SCA FOR THE NEARSHORE TO SCEC FOR NOW WITH
POSSIBLE UPDATE LATER THIS EVENING. REGARDLESS ALL MODELS REALLY
CRANK UP WINDS TOMORROW AFTERNOON AND WILL CARRY SCA ALL WATERS
THROUGH WEDNESDAY AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 40 58 29 51 / 90 30 00 00
SSI 57 63 33 52 / 90 30 00 00
JAX 62 69 32 53 / 80 30 00 00
SGJ 64 71 35 52 / 70 30 00 00
GNV 63 69 31 54 / 70 20 00 00
OCF 64 70 32 55 / 70 30 00 00
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY 20-60NM.
GA...TORNADO WATCH #3 UNTIL 4 PM PORTIONS OF INLD SE GA.
     SMALL CRAFT ADVISORY 20-60NM.
&&

HESS/DEESE
Hazardous weather outlook, Jan 26, 10:27 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1027 AM EST MON JAN 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-262200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1027 AM EST MON JAN 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH NUMBER 3 IN EFFECT IN EFFECT FOR PORTIONS OF INLAND
SOUTHEAST GEORGIA THROUGH 4 PM...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS STILL EXPECTED ACROSS
THE REMAINDER OF THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT...

TORNADO WATCH NUMBER 3 IS IN EFFECT UNTIL 4 PM...FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...ATKINSON...CLINCH...COFFEE...ECHOLS
AND JEFF DAVIS.

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM MACON TO
TALLAHASSEE WILL CONTINUE TO MOVE SLOWLY EASTWARD AND STRONG
THUNDERSTORMS WILL MOVE INTO INLAND SOUTHEAST GEORGIA OVER THE NEXT
COUPLE OF HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL. THIS THREAT
WILL LIKELY EXPAND SOUTH AND EAST ACROSS THE FORECAST AREA LATER
THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS...BEFORE
MOVING INTO THE OFFSHORE COASTAL WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TUESDAY...THEN HIGH
PRESSURE WILL BUILD OVER THE NORTH CENTRAL GULF COAST REGION THROUGH
THURSDAY. THE ORIENTATION OF THE HIGH WILL FUNNEL A COLDER AND DRIER
AIRMASS INTO THE REGION...BRINGING FREEZING MINIMUM TEMPERATURES TO
MUCH OF THE FORECAST AREA BOTH WEDNESDAY AND THURSDAY MORNINGS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA...WHILE
REMAINING SPOTTERS SHOULD REMAIN ALERT FOR CHANGING WEATHER
CONDITIONS AND POSSIBLE EXPANSION OF THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Jan 26, 2:19 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
219 PM EST MON JAN 26 2004

GAZ149-262000-
ATKINSON GA-
219 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 300 PM EST...

AT 219 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 18 MILES SOUTHWEST OF WILLACOOCHEE...OR
ABOUT 5 MILES NORTHWEST OF NASHVILLE...MOVING EAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE AND
PEARSON THROUGH 300 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. A TORNADO WATCH IS
IN EFFECT UNTIL 4 PM EST.

ZAPPE
Special weather statement, Jan 26, 3:20 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EST MON JAN 26 2004

FLZ020-GAZ162-262100-
ECHOLS GA-HAMILTON FL-
320 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR HAMILTON AND
ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
400 PM EST...

AT 320 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES SOUTH OF QUITMAN TO 10 MILES WEST OF MADISON...MOVING EAST
AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND STATENVILLE...MAYDAY AND JASPER THROUGH 400 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. A TORNADO WATCH IN IN EFFECT FOR ECHOLS
COUNTY UNTIL 400 PM EST.

ZAPPE
Special weather statement, Jan 26, 3:43 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EST MON JAN 26 2004

FLZ025-032-262130-
CLAY FL-DUVAL FL-
343 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
430 PM EST...

AT 343 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF JACKSONVILLE
HEIGHTS...OR ABOUT 14 MILES WEST OF ORANGE PARK...MOVING NORTHEAST AT
25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JACKSONVILLE HEIGHTS...NORMANDY...RIVERSIDE...DOWNTOWN JACKSONVILLE
AND TALLYRAND THROUGH 430 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jan 26, 3:53 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EST MON JAN 26 2004

GAZ162-163-262145-
CLINCH GA-ECHOLS GA-
353 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND ECHOLS
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EST...

AT 353 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
FROM 6 MILES SOUTH OF LAKELAND TO 8 MILES WEST OF JENNINGS...MOVING
EAST TO NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND MAYDAY...NEEDMORE AND FARGO THROUGH
445 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jan 26, 4:19 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EST MON JAN 26 2004

GAZ136-262145-
WAYNE GA-
419 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EST...

AT 419 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF
JESUP...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND JESUP AND DOCTORTOWN THROUGH 445 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Jan 26, 4:26 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EST MON JAN 26 2004

GAZ152>154-262215-
BRANTLEY GA-COASTAL GLYNN GA-INLAND GLYNN GA-
426 PM EST MON JAN 26 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND GLYNN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM
EST...

A CLUSTER OF STRONG THUNDERSTORMS WILL MERGE OVER BRANTLY AND GLYNN
COUNTIES BETWEEN 430 AND 515 PM EST...WITH OVERALL MOVEMENT TOWARD
THE NORTHEAST AROUND 30 MPH. THESE STRONG THUNDERSTORMS WILL AFFFECT
AREAS AROUND WAYNESVILLE...THALMANN...EVERETT AND BOYS ESTATE
THROUGH 515 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 4:00 PM ESTSevere Thunderstorm WarningJAXEchols45 min
Jan 26, 4:33 PM ESTSevere Thunderstorm WarningJAXClinch42 min
Jan 26, 5:17 PM ESTSevere Thunderstorm WarningJAXCamden, Charlton43 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.